Hail, Lafayette
- When
- May 10, 12:45 PM CST
- Where
- Lafayette County, 1.75 mi SE of Hodge
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 39.210, -93.610
Strong to severe thunderstorms produced hail up to an inch and a half in diameter, during the afternoon and evening hours of May 10, 2010.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Strong to severe thunderstorms produced hail up to an inch and a half in diameter, during the afternoon and evening hours of May 10, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 10, 11:46 AM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1246 PM CDT MON MAY 10 2010 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... /433 AM CDT MON MAY 10 2010/ MAIN CONCERNS FOR THIS FORECAST CONTINUE TO BE THE POSSIBILITY OF SEVERE WEATHER FOR SOUTHEAST AND EAST CENTRAL KANSAS AND INTO WEST CENTRAL AND CENTRAL MISSOURI. TODAY AND TONIGHT: STRONG ISENTROPIC LIFT MOVING ACROSS FORECAST AREA THIS MORNING WILL PRODUCE THE INITIAL ROUND OF RAIN...WHICH IS ALREADY UNDERWAY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. THIS SHOWS UP WELL ON THE 300K SURFACE. 305K SURFACE SHOWING ADDITIONAL LIFT MOVING INTO EASTERN KANSAS BY LATE MORNING...WITH A WEAK H7 SHORT WAVE ALSO ASSOCIATED WITH THIS LIFT...AND STRONG THETA E ADVECTION SHOWING UP ON THE H85 LEVEL AS THE LLJ STRENGTHENS AHEAD OF THE SHORT WAVE. THUS THINK EASTERN KANSAS AND WESTERN MISSOURI MAY SEE SOME HEAVIER RAINFALL DURING THE LATE MORNING AND EARLY AFTERNOON...WHICH WILL SWING NORTHEAST AS THE AFTERNOON PROGRESSES. AT THIS POINT...MID LEVEL LAPSE RATES IN THIS ACTIVITY WILL BE INCREASING WITH THE STRONG WARMING BELOW THE H7 LEVEL. THIS MAY SUPPORT STORMS STRONG ENOUGH TO SUPPORT LARGER HAIL THIS AFTERNOON. ALSO...THIS ROUND OF RAIN MAY START TO CAUSE SOME FLOODING CONCERNS. WILL HIGHLIGHT THIS FLOODING POTENTIAL IN THE HWO...CONFIDENCE ON RAINFALL AMOUNTS IS NOT HIGH ENOUGH TO GO WITH A FLOOD WATCH. THEN ATTENTION TURNS TO WHERE THE WARM FRONT WILL BE BY LATE AFTERNOON...WITH A SURFACE LOW EXPECTED TO BE DROPPING INTO SOUTH CENTRAL KANSAS TOWARD 00Z WITH THE DRY LINE EXTENDING SOUTHWARD FROM THIS LOW INTO OKLAHOMA...AND THE WARM FRONT EXTENDING FROM THE LOW INTO NORTHEAST OKLAHOMA. THEN THE RACE IS ON AS THIS SURFACE LOW SWINGS NORTHEAST DURING THE EVENING HOURS...DRAGGING THE WARM FRONT NORTHWARD WITH A NARROW WEDGE OF WARM UNSTABLE AIR BEING TRANSPORTED INTO THE SOUTHWEST PORTIONS OF THE FORECAST AREA. MAIN DRY LINE PUSH APPEARS IT WILL REMAIN OVER SOUTHEAST KANSAS...AND THE UPPER SPEED MAX THAT WILL BE ALONG THE OKLAHOMA AND KANSAS BORDER AT 00Z ALSO APPEARS TO BE WEAKENING AS IT MOVES INTO MISSOURI BY 06Z. LOW LEVEL SHEAR REMAINS IMPRESSIVE...SO IT BECOMES A QUESTION OF HOW MUCH INSTABILITY CAN BE REALIZED IN THE NARROW WEDGE OF THE WARM SECTOR AND JUST HOW FAR NORTH IT CAN BE TRANSPORTED IN SUCH A SHORT PERIOD OF TIME. SOUNDINGS SUGGEST JUST AN HOUR OR TWO OF OPPORTUNITY AT ANY GIVEN LOCATION...WITH THE NORTHWARD EXTENT PROBABLY STAYING TO THE SOUTH OF THE KANSAS CITY METRO AREA. HOWEVER...EVEN THOUGH THE THINKING IS THAT THE SURFACE BASED CONVECTION MAY NOT MAKE IT INTO THE METRO AREA...MU CAPES REFLECTS ENOUGH ELEVATED INSTABILITY THAT FAR NORTH TO SUPPORT SEVERE HAIL...AND IF THE COLD LAYER NEAR THE SURFACE BECOMES SHALLOW ENOUGH...SOME DAMAGING WINDS ESPECIALLY IF ANY SUPERCELL DEVELOPMENT IN THE WARM SECTOR CAN MOVE NORTHEAST OF THE WARM FRONT. THUS WILL KEEP THE POSSIBLE SEVERE WORDING IN AREAS AS FAR NORTH AS KANSAS CITY TO HIGGINSVILLE LINE THIS EVENING. ANOTHER THING TO WATCH FOR THIS EVENING IS ANY GUSTY WINDS THAT COULD OCCUR AS THE COLD FRONT/DRY LINE MOVES THROUGH SOUTHWESTERN AREAS. AT THIS POINT...NOT EXPECTING SEVERE WINDS...BUT WITH AROUND 35KTS OF WINDS JUST OFF THE SURFACE THAT COULD BE TRANSPORTED DOWN WITH THE POST FRONTAL SUBSIDENCE...MAY SEE A PERIOD IN THE LATE EVENING OF STRONGER WEST WINDS. FLOODING POTENTIAL ALSO REMAINS A CONCERN TONIGHT AS CONVECTION WRAPPING BACK ACROSS NORTHERN MISSOURI TO THE NORTH OF THE SURFACE LOW ON TOP OF THE AFTERNOON RAINFALL...COULD CAUSE PROBLEMS. GUIDANCE IN NORTHERN AREAS STILL FAIRLY LOW FROM THE LAST RAIN EVENT...SO WILL NEED TO MONITOR THIS SITUATION TONIGHT. ON THE PLUS SIDE...THE SHORT WAVE WILL BE MOVING OUT FAIRLY RAPIDLY OVERNIGHT AS IT CONTINUES TO WEAKEN...THUS THIS MAY SAVE THE AREA FROM ANY WIDESPREAD FLOODING ISSUES. WILL KEEP TEMPERATURES COOL TODAY WITH THE CLOUDS AND RAIN. MAY SEE TEMPERATURES WARM SOME IN THE SOUTHERN AREAS THIS EVENING AS THE WARM FRONT BRUSHES ACROSS THE REGION...BUT COOLER AIR WILL SWEEP BACK IN BEHIND THE EXITING SYSTEM BY LATE TONIGHT. TUESDAY INTO WEDNESDAY: AREA WILL HAVE A BRIEF BREAK FROM THE RAINFALL ON TUESDAY...BUT BY TUESDAY NIGHT THE COLD FRONT FROM THE MONDAY SYSTEM WILL START TO RETURN NORTHWARD AS A WARM FRONT TUESDAY NIGHT...LIKELY MOVING INTO SOUTHERN KANSAS AND SOUTHERN MISSOURI BY THE LATE NIGHT AS THE NEXT SHORT WAVE TROUGH MOVES THROUGH THE CENTRAL ROCKIES WITH AN ASSOCIATED SURFACE LOW DEVELOPING IN SOUTHEAST COLORADO. THIS WILL SET THE STAGE FOR ANOTHER ROUND OF AN INCREASING LLJ TRANSPORTING MOISTURE NORTH OVER THE WARM FRONT...AND MORE RAIN. THIS LIFT CONTINUES TO ADVECT NORTHWARD DURING THE DAY ON WEDNESDAY...SO MOVE THE HIGHER POPS THAT WILL BE IN SOUTHERN AREAS TUESDAY NIGHT...MOVE NORTHWARD INTO THE NORTHERN TWO THIRDS OF THE FORECAST AREA FOR THE DAY ON WEDNESDAY. FLOODING WILL DEFINITELY BE A CONCERN GIVEN THE LIKELY SATURATED CONDITIONS FROM THE RAIN THAT WILL OCCUR TODAY. WEDNESDAY NIGHT INTO THURSDAY: BY WEDNESDAY NIGHT WESTERN SHORT WAVE IS EXPECTED TO BE LIFTING NORTHEAST INTO THE UPPER PLAINS AS A SHARPER UPPER RIDGE SITS OVER THE EASTERN THIRD OF THE CONUS. MOISTURE SHOULD BE CHANNELED AHEAD OF THE ASSOCIATED SURFACE FRONT THAT SHOULD BE JUST STARTING TO ENTER NORTHWEST MISSOURI OVERNIGHT. THEN...DURING THE DAY ON THURSDAY AS THIS SHORT WAVE HEADS INTO THE UPPER MIDWEST...THE SURFACE FRONT IS EXPECTED TO MOVE ACROSS THE FORECAST AREA WITH THE STORMS PROGRESSING EAST WITH THE FRONT. THIS SHOULD LEAVE DRIER WEATHER IN PLACE FOR THE DAY ON FRIDAY. PC && .AVIATION... FOR THE 18Z TAF...CONVECTION COMING TO A TEMPORARY LULL FOR THE AFTERNOON HOURS. MORE ORGANIZED CONVECTION IS TIED TO A 700MB VORTICITY LOBE WHICH IS NEAR THE MO/KS BORDER AND HEADING EAST-NORTHEAST. THERE WILL BE WIDELY SCATTERED NUISANCE TYPE SHOWERS AROUND THE TERMINALS THROUGH THE AFTERNOON SO WILL COVER THEM VIA VCSH. MUCH STRONGER CONVECTION WILL FORM TO THE WEST LATER THIS AFTERNOON ALONG A DRYLINE/COLD FRONT. MODELS IN PRETTY GOOD AGREEMENT ON TIMING AND THEY BRING THE NEXT WAVE OF STRONG CONVECTION IN SHORTLY AFTER 00Z. THE RISK OF STRONG/SEVERE STORMS WILL INCREASE THE FURTHER SOUTH YOU GO. COULD EASILY SEE VLIFR VISIBILITIES WITHIN A SMALL WINDOW WHEN THE CLUSTER OF STRONG STORMS ROLL THROUGH. BY MIDNIGHT ALL OF THE STORMINESS WILL HAVE PASSED EAST OF THE TERMINALS AND SURFACE WINDS WILL VEER TO THE WEST WITH THE PASSAGE OF THE FRONT. HOWEVER...CONSIDERABLE LOW LEVEL MOISTURE WILL REMAIN AFTER THE FRONTAL PASSAGE SO MVFR CEILINGS EXPECTED TO PERSIST THROUGH TUESDAY MORNING...ALTHOUGH THEY WILL BE IMPROVING DURING THE DAY. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT MON MAY 10 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 1257 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A CLUSTER OF ELEVATED THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE NORTHEASTERN TWO THIRDS OF THE OUTLOOK AREA THIS AFTERNOON TOWARDS AREAS FROM CHILLICOTHE TO MOBERLY AND KIRKSVILLE. ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP ON THE BACK EDGE OF THIS ACTIVITY IN EASTERN KANSAS AND EXTREME WESTERN MISSOURI THROUGH THE MIDDLE OF THE AFTERNOON...AND MAY BE CAPABLE OF PRODUCING LARGER HAIL. BY LATE AFTERNOON...AS WARMER AIR PUSHES INTO SOUTH CENTRAL KANSAS AND OKLAHOMA...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST TOWARD EAST CENTRAL AND SOUTHEAST KANSAS AND WEST CENTRAL AND SOUTHWEST MISSOURI BY EVENING. IT IS STILL UNCERTAIN HOW FAR NORTH THE WARMER SURFACE AIR CAN SURGE THIS EVENING...WHICH WILL DETERMINE WHERE SURFACED BASED SEVERE STORMS MAY OCCUR. CURRENTLY...THE MOST FAVORED AREA FOR TORNADIC ACTIVITY APPEARS TO REMAIN SOUTHWEST OF THE OUTLOOK AREA INTO SOUTHERN KANSAS AND OKLAHOMA...HOWEVER AREAS FROM LA CYGNE TO BUTLER...CLINTON AND SEDALIA MAY SEE SOME OF THIS WARMER AIR MOVE INTO THE AREA BY LATE EVENING AND MAY INCREASE THE CHANCE FOR BRIEF SURFACE BASED AND POTENTIALLY TORNADIC STORMS. ELSEWHERE FURTHER NORTH...CONVECTION THAT MOVES EAST OUT OF CENTRAL KANSAS WILL OVERSPREAD THE REMAINDER OF THE OUTLOOK AREA LATER THIS EVENING. THESE THUNDERSTORMS WILL LIKELY BE ELEVATED IN NATURE BUT MAY BE CAPABLE OF LARGE HAIL AND STRONG WINDS ACROSS WEST CENTRAL AND CENTRAL MISSOURI. STORMS WILL EXIT THE OUTLOOK AREA NEAR OR JUST AFTER MIDNIGHT. DUE TO THE ADDITIONAL RAINFALL THIS MORNING AND EXPECTED RAINFALL LATER TODAY...LOCALIZED FLOODING MAY BE POSSIBLE IN PORTIONS OF NORTHEASTERN MISSOURI TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT CHANCE OF THUNDERSTORMS BEGINS TO RETURN TUESDAY NIGHT AS THE COLD FRONT RESPONSIBLE FOR TODAYS RAIN LIFTS BACK NORTH AS A WARM FRONT. THE POTENTIAL FOR STRONG TO ISOLATED SEVERE STORMS CAPABLE OF LARGE HAIL WILL EXIST TUESDAY NIGHT. DURING THE DAY ON WEDNESDAY...THE WARM FRONT IS EXPECTED TO LIFT FURTHER NORTH TOWARDS NORTHERN MISSOURI AND NORTHEAST KANSAS BY THE AFTERNOON HOURS AND MAY BE THE FOCUS FOR SEVERE WEATHER AS A LARGE UNSTABLE AIRMASS DEVELOPS TO THE SOUTH OF THE FRONT. ANY STORM WHICH DEVELOPS WOULD BE CAPABLE OF LARGE HAIL...DAMAGING WINDS AND PERHAPS EVEN TORNADOES CLOSE TO THE FRONTAL BOUNDARIES. THIS ACTIVITY MAY ONLY SLOWLY CRAWL SOUTHEAST THROUGH THE CWA WEDNESDAY NIGHT WITH A CONTINUING SEVERE THUNDERSTORM AND HEAVY RAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS MUCH OF EASTERN KANSAS AND WEST CENTRAL AND CENTRAL MISSOURI. SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. DUX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 123 PM CDT MON MAY 10 2010 MOZ039-045-046-101845- COOPER MO-PETTIS MO-SALINE MO- 123 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE... NORTHWESTERN COOPER AND NORTHEASTERN PETTIS COUNTIES UNTIL 145 PM CDT... AT 119 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEDALIA...MOVING NORTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... PILOT GROVE...NELSON AND BLACKWATER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3906 9294 3880 9284 3874 9328 3888 9339 TIME...MOT...LOC 1822Z 244DEG 40KT 3881 9325 CDB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 PM CDT MON MAY 10 2010
MOZ031-032-038-039-101900-
CARROLL MO-CHARITON MO-LAFAYETTE MO-SALINE MO-
133 PM CDT MON MAY 10 2010
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHARITON...CARROLL...
NORTHERN SALINE AND NORTHEASTERN LAFAYETTE COUNTIES UNTIL 200 PM
CDT...
AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF CARROLLTON TO CORDER...AND MOVING EAST AT 50 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CARROLLTON...MARSHALL...ALMA...WAVERLY...BLACKBURN...HALE...
BOSWORTH...MALTA BEND...BRUNSWICK...BOGARD...TINA...GRAND PASS...
MOUNT LEONARD...WAKENDA...TRIPLETT...DE WITT...MIAMI...MENDON AND
ROTHVILLE.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3910 9309 3908 9377 3955 9367 3962 9337
3962 9327 3964 9327 3970 9299 3970 9296
TIME...MOT...LOC 1833Z 254DEG 45KT 3950 9354 3916 9363
CDBThe Pleasant Hill radar (KEAX), 72 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231198, 231199, 231200.